Chapter 31 - Thyroid and Antithyroid Drugs
The nurse has a prescription to change the patient's levothyroxine (Synthroid) dosage from oral to intravenous (IV). The patient takes 150 mcg/day by mouth, and the prescription is to administer 50% of the oral dose by the IV route. How much will the nurse administer per day?
Which statement by the patient indicates an understanding of discharge instructions given by the nurse about the newly prescribed medication levothyroxine (Synthroid)?
- “I can expect improvement of my symptoms within 1 week.”
- “I will stop the medication immediately if I feel pain or weakness in my muscles.”
- “I will take this medication in the morning so it does not affect my sleep at night.”
- “I will take a double dose to make up for the missed one.”
C. “I will take this medication in the morning so it does not affect my sleep at night.”
The nurse would suspect a patient is taking too much levothyroxine (Synthroid) when the patient exhibits which adverse effect?
- Weight gain
- Feeling cold
For a patient taking levothyroxine (Synthroid) and warfarin (Coumadin) concurrently, the nurse would closely monitor for which possible serious adverse effect?
- Acute confusion
- Cardiac dysrhythmias
- Orthostatic hypotension
- Increased bruising
D. Increased bruising
A patient receiving propylthiouracil (PTU) asks the nurse, "How does this medication relieve symptoms?" What is the nurse's best response?
- "PTU causes the pituitary gland to secrete thyroid-stimulating hormone, which blocks the production of hormones by the thyroid gland."
- "PTU helps your thyroid gland synthesize and use iodine, which produces hormones better."
- "PTU inhibits the formation of new thyroid hormone, thus returning your metabolism to normal."
- "PTU removes thyroid hormones that are already circulating in your bloodstream, thus decreasing the adverse effects of this medication."
C. "PTU inhibits the formation of new thyroid hormone, thus returning your metabolism to normal."
The nurse is teaching a patient taking an antithyroid medication to avoid food items high in iodine. Which food item should the nurse instruct the patient to avoid?
Which patient statement demonstrates understanding of radioactive iodine (I-131) therapy?
- "I will need to take this drug on a daily basis for at least 1 year."
- "I will isolate myself from my family for 1 week so there is no risk of radiation exposure."
- "This drug will help decrease my cold intolerance and weight gain."
- "This drug will be taken up by the thyroid gland and destroy thyroid tissue."
D. "This drug will be taken up by the thyroid gland and destroy thyroid tissue."
When assessing for potential serious adverse effects to propylthiouracil (PTU), the nurse will monitor which laboratory test?
- Kidney function
- Brain natriuretic peptide
- Serum electrolytes
- Complete blood count (CBC)
D. Complete blood count (CBC)
The nurse is reviewing the adverse effects of antithyroid medications for a patient prescribed propylthiouracil (PTU). What potential serious adverse effects should the nurse discuss with the patient during discharge teaching? Select all that apply.
- Kidney damage
- Increased urination
- Joint pain
- Bone marrow toxicity
- Liver toxicity
C. Joint pain
D. Bone marrow toxicity
E. Liver toxicity